Kansas, 2013

Heavy Snow in Kansas, February 20 to 21, 2013

February 20 to 21, 2013 · NWS GID · 6 events in 6 counties and zones

During a roughly 36-hour period between the morning of Wednesday the 20th and the early evening of Thursday the 21st, this six-county portion of North Central Kansas not only experienced its heaviest snowfall event of the 2012-2013 winter season, but also one of the largest storm-total snowfalls on record for some areas. According to NWS cooperative observers, the entire area totaled at least…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During a roughly 36-hour period between the morning of Wednesday the 20th and the early evening of Thursday the 21st, this six-county portion of North Central Kansas not only experienced its heaviest snowfall event of the 2012-2013 winter season, but also one of the largest storm-total snowfalls on record for some areas. According to NWS cooperative observers, the entire area totaled at least 8-11 inches of snow, with the highest amounts of 12-18 concentrated within Phillips, Smith, Rooks and Osborne counties. Leading the way with 18 were locations such as Natoma and Covert in Osborne County, and Phillipsburg and Long Island in Phillips County. At Smith Center, 15.6 ranked as the largest two-day snowfall on record dating back to 1910. Near Plainville, 12 ranked as the ninth-largest snowfall on record since 1904. Farther east, most of Mitchell and Jewell counties dodged the heaviest snow bands, thus ending up with comparably lower totals including 8 at Hunter and Ionia, 9 at Beloit and 10.1 at Burr Oak. Although the heavy snow itself created considerable impact across the area including at least minor drifting, the magnitude of blowing snow was held in check by sustained easterly and northerly winds that generally topped out 15-20 MPH and mainly gusted under 25 MPH, keeping this storm from reaching blizzard status. Liquid-equivalent moisture in excess of one inch was common, and also welcome across the drought-stricken area, highlighted by an impressive 2.20 at Natoma.

This nearly 36-hour event consisted of several waves of steady snowfall, with brief breaks in between. The first few concentrated snow bands passed through from south-to-north on the afternoon and evening of the 20th, with much of the area totaling 3-9 by midnight. Snowfall during the pre-dawn hours of the 21st was fairly light and off-and-on, before the longest-lasting and most intense bands of the event took aim mainly between 9 AM and 5 PM, accompanied by temperatures hovering around 20 degrees. By 7 or 8 PM, all snow ended across North Central Kansas as a closed mid level low pressure system started lifting north of the area. On the synoptic scale aloft, this prolonged winter storm was forced by the approach and eventual passage of an expansive, amplified mid-upper level trough. The primary mid-level 700-500 millibar closed low tracked from southern California on the morning of the 20th, to the Texas Panhandle on the morning of the 21st, before deepening and lifting slowly north-northeast across central Kansas into southeast Nebraska during the daytime and evening hours. Periods of isentropic lift associated with smaller-scale shortwave troughs lifting out ahead of the main system were responsible for snowfall from the 20th into the morning of the 21st, with the most intense snow bands during the day on the 21st driven by pronounced deformation on the northwest periphery of the mid level low track. From a forecast perspective, this winter storm was one of the best-anticipated in recent memory thanks to unusually high consistency in computer model solutions. Although the finer details of timing and full snowfall potential did not come into focus until a few days out, signs of a potentially significant winter storm were recognized over one week in advance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 20, 5:22 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 20, 5:22 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
522 AM CST WED FEB 20 2013

.AVIATION...AVIATION...06Z KGRI TAF. GENERALLY LOWERING CEILINGS AND
INCREASING WIND SPEEDS AS A SIGNIFICANT WINTER STORM DRAWS NEAR.
LIGHT SNOW WILL PROBABLY START SOMETIME IN THE LATE AFTERNOON WITH
CEILING AND VISIBILITY CONTINUING TO GO DOWNHILL INTO THE EVENING
INTO THE OVERNIGHT HOURS. SNOW COULD START TO GET HEAVY DURING THE
LAST COUPLE OF HOURS OF THIS FORECAST...BUT MORE LIKELY WILL WAIT
UNTIL THURSDAY MORNING TO BECOME HEAVY.

&&

.PREV DISCUSSION... /ISSUED 413 AM CST WED FEB 20 2013/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT. MAIN SHOW IN THE SHORT
TERM REMAINS WITH THE WINTER STORM MOVING INTO/THROUGH THE PLAINS
TODAY THROUGH THURSDAY.

SEEING THE QUIET BEFORE THE STORM EARLY THIS MORNING...WITH UPPER
AIR PROFILER AND SATELLITE DATA SHOWING SOUTHWESTERLY FLOW
CURRENTLY  IN PLACE ACROSS THE REGION. THE MAIN UPPER LEVEL LOW
IS SPINNING OVER THE SRN COAST OF CALIFORNIA...WHILE A WEAKER
DISTURBANCE OUT AHEAD IS MOVING ONTO THE SOUTHERN PLAINS. AT THE
SURFACE...THE CWA IS SITTING WITH EASTERLY WINDS...BETWEEN LOW
PRESSURE OVER THE CENTRAL/SRN ROCKIES AND A RIDGE OF HIGH PRESSURE
EXTENDING FROM CENTRAL CANADA ALONG THE MO RIVER.

LOOKING AT THE DAYTIME HOURS TODAY...THE MAIN STORM SYSTEM WILL
CONTINUE IS EASTWARD TREK...AND IS EXPECTED TO BE OVER ERN
PORTIONS  OF AZ BY THIS EVENING. THE PRIMARY PLAYER FOR THE CWA
TODAY WILL BE THAT WEAKER DISTURBANCE OUT AHEAD OF THE
SYSTEM...WHICH IS EXPECTED TO SLIDE NORTH INTO THE AREA. WHILE NO
MAJOR CHANGES WERE MADE TO THE FORECAST...ONE THING OF NOTE IS
THAT THE LATEST MODEL RUNS HAVE COME IN SLIGHTLY FURTHER SOUTH AND
SLOWER WITH THE SYSTEM. THIS IS ALSO TRUE WITH THIS FIRST
DISTURBANCE...WITH PRECIP GRADUALLY CREEPING IN FROM THE SOUTH
THROUGH THE DAYTIME HOURS. ADJUSTMENTS MADE TO THE POPS WERE TO
SLOW THEM A BIT AND TAPER BACK THE EASTERN EDGE...AS THE IMPACT OF
THE DRIER AIR/LOWER DEW POINTS BEING PUSHED IN VIA THOSE EASTERLY
WINDS IS GOING TO MAKE IT MORE DIFFICULT FOR THINGS TO SATURATE
AND GET PRECIP TO THE GROUND.

THIS EVENING/OVERNIGHT...THE SYSTEM SHIFTS ACROSS THE
ROCKIES...AND  LOOKS TO BE NEAR THE TX PANHANDLE BY 12Z THURSDAY.
DECIDED TO LEAVE THE HEADLINES AS IS WITH THE 00Z START TIME FOR
CENTRAL/ERN AREAS...THOUGH SERIOUSLY CONSIDERED PUSHING BACK THE
TIME FOR SOME OF THOSE FAR EASTERN COUNTIES...WHERE IT MAY BE
CLOSER TO 03-06Z BEFORE PRECIP CAN REALLY MOVE IN. BUT BECAUSE NOT
ALL MODELS ARE KEEPING THINGS COMPLETELY DRY...AND IT WOULD ONLY
BE A CHANGE OF A COUPLE HOURS FOR JUST A FEW COUNTIES...KEPT IT AS
IS.

WHILE PRECIPITATION WILL GOING ON THROUGH THE OVERNIGHT HOURS...IT
REALLY ISNT THE MAIN SHOW...INTENSITY/COVERAGE IS GOING TO BE MORE
VARIABLE WITH THE SYSTEM COMING IN A TOUCH SLOWER.  CURRENT MODEL
RUNS SHOWING THE MORE WIDESPREAD HEAVIER SNOWFALL LOOKS TO MAKING
ITS MAIN PUSH INTO OUR NC KS COUNTIES ARND 12Z THURSDAY...AND THEN
SHIFTING NORTH THROUGH THE DAY AS THE SYSTEM SLIDES NORTHEAST
NEAR/JUST OUTSIDE THE SOUTHEAST CORNER OF THE CWA. MODELS
CERTAINLY  KEEPING THIS SYSTEM MORE VERTICALLY STACKED ALONG ITS
PATH THROUGH THE PLAINS THAN A FEW DAYS AGO. MADE ADDITIONAL BUMPS
UP IN POPS DURING THE THURSDAY AFTERNOON/EVENING HOURS WITH THINGS
MOVING OUT A BIT SLOWER...WILL KEEP THE END TIME FOR THE HEADLINES
AS THINGS SHOULD BE ON THE DOWNWARD TREND...BUT THOSE EASTERN
AREAS MAY ULTIMATELY END UP HAVING TO HANG ONTO IT A FEW HOURS
LONGER. WILL HOW THE TIMING WORKS OUT.

DIDNT MAKE ANY NOTABLE CHANGES TO THE WINDS...WHICH WILL REMAIN
EASTERLY THROUGH THE MAJORITY OF THIS EVENING AS THE SURFACE LOW
MOVES ONTO/THROUGH THE SRN PLAINS...AND AS WE GET INTO THURSDAY
AFTERNOON/EVENING...THE SURFACE LOW EVENTUALLY STARTS PUSHING FAR
ENOUGH EAST THAT WE GET A MORE NORTHERLY COMPONENT TO THE WINDS.
WITH THE LOW PASSING SO FAR TO THE SOUTH OF THE CWA...MAINLY
ACROSS  OK...IT WILL HELP SURFACE WINDS FROM GETTING
EXTRAORDINARILY HIGH. STILL LOOKING AT SUSTAINED SPEEDS GENERALLY
IN THE 15 TO 25 MPH RANGE...WITH GUSTS OF 30 TO 35 MPH AT TIMES.

AS FAR AS STORM TOTAL SNOWFALL ACCUMULATIONS GO...OVERALL THERE
REALLY WAS NO SIGNIFICANT CHANGES MADE.  AS FAR AS THE VARIATION
ACROSS THE CWA GOES...BETWEEN THE SLOWER ONSET/NEEDING TO OVERCOME
THE DRIER AIR EARLY ON IN THE EVENT ACROSS THE FAR NRN/NERN
FRINGES  OF THE CWA...THAT AREA IS LOOKING TO SEE THE LOWER
TOTALS...WHICH MATCHES UP WELL WITH LATEST HPC GUIDANCE...BUT WE
ARE STILL TALKING ARND 10 INCHES POSSIBLE. THE AREA OF HIGHEST
SNOWFALL ACCUMULATIONS STILL TARGETING THE SRN/SWRN PORTIONS OF
THE CWA...WHERE TOTALS STILL EXPECTED TO BE PUSHING 16 INCHES.
WILL HAVE TO KEEP A CLOSE EYE ON HOW THIS FIRST WAVE OF
PRECIPITATION TODAY PANS OUT...IF THE DRIER AIR ENDS UP HAVING A
LARGER IMPACT /LIKE WHAT THE RAP IS HINTING AT/...SOME OF THOSE
TOTALS IN THE EAST WOULD BE AFFECTED.

LONG TERM...SATURDAY THROUGH TUESDAY.

BIGGEST CHALLENGE WILL BE THE POSSIBILITY OF PRECIPITATION MAINLY
SATURDAY NIGHT INTO MONDAY NIGHT.

WE BEGIN THE LONG TERM IN THE MIDST OF A VERY ACTIVE PATTERN.
PROGRESSIVE FLOW WILL BRING A QUICK MOVING SHORTWAVE RIDGE INTO
THE  AREA FROM THE WEST FOR SATURDAY...PROVIDING A SHORT LULL IN
ACTIVITY. THE RIDGE AXIS WILL MOVE SWIFTLY EAST OF THE CWA
SATURDAY NIGHT WITH WARM AIR ADVECTION ENSUING...PROBABLY GIVING
US AN EARLY LOW TEMPERATURE...POSSIBLY STEADY OR RISING IN THE 20S
DURING THE OVERNIGHT HOURS.

OUT AHEAD OF ANOTHER APPROACHING WINTER SYSTEM...THE GFS PAINTS
SOME  VERY LIGHT QPF OVER THE CWA FOR SATURDAY NIGHT. SOUNDINGS
INDICATE THAT THIS COULD VERY WELL BE FREEZING DRIZZLE WITH A
PRONOUNCED MID-LEVEL DRY LAYER AND AN INVERTED TEMPERATURE PROFILE
AND SATURATED LOWER BOUNDARY LAYER ON FORECAST SOUNDINGS FROM THE
GFS. IF SNOW SUBLIMATES THE DRY LAYER...THEN WE COULD POSSIBLY
LOSE THE DRY LAYER BY THE END OF THE NIGHT AND EARLY SATURDAY TO
MAKE IT ALL FLURRIES. A WARM LAYER ASSOCIATED WITH THE DRY AIR
WOULD NORMALLY BE ALARMING...BUT BY THE TIME WE COULD GET ANYTHING
MORE THAN FREEZING DRIZZLE OR FLURRIES...THIS LAYER WILL HAVE
COOLED DOWN...AND WE SHOULD GET PRIMARILY SNOW FOR MOST OF SUNDAY
INTO MONDAY NIGHT.

THE WINTER SYSTEM MOVING OUT OF THE ROCKIES SUNDAY INTO MONDAY HAS
A  FORECAST TRACK THAT IS SIMILAR TO THE ONE GIVING US SOME
COPIOUS SNOW FOR TONIGHT THROUGH THURSDAY NIGHT. MODELS ARE NOT
QUITE AS CONSISTENT AND IN AGREEMENT WITH THE SYSTEM COMING IN
SUNDAY/MONDAY...BUT NONETHELESS ARE CONSISTENT ENOUGH TO PUT
RATHER HEALTHY CHANCE PROBABILITY OF PRECIPITATION. SYNOPTIC LIFT
TAKES AN UPSWING ON SUNDAY BUT REALLY MAXES OUT ON SUNDAY
NIGHT...WITH STRONG LIFT INDICATED...AND WANING LIFT ON MONDAY.
WIND LOOKS QUITE BRISK ON THE BACKSIDE OF THE SURFACE LOW AS IT IS
FORECAST TO TRACK ACROSS THE SOUTHERN CWA ON SUNDAY. FOR SUNDAY
NIGHT INTO MONDAY...HAVE RAISED WIND SPEEDS...ESPECIALLY WEST AND
CENTRAL CWA ACCORDINGLY. THIS COULD GIVE US AREAS OF BLOWING SNOW
FOR CENTRAL/WESTERN AREAS AND HAVE INCLUDED THIS IN THE FORECAST
AND EXPECT SOME HEALTHY COLD AIR ADVECTION.

STILL WENT ON THE COOL SIDE FOR TEMPERATURES...ESPECIALLY HIGH
TEMPERATURES AS SNOW COVER WILL BE SOLID AND I STILL DO NOT THINK
MID/LONG RANGE MODELS HAVE A FULL GRASP ON THIS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST THURSDAY
     FOR NEZ039>041-046>049-061>064-074>077-085>087.

     WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST THURSDAY FOR
     NEZ060-072-073-082>084.

KS...WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST THURSDAY FOR
     KSZ005>007-017>019.

&&

SHORT TERM...ADO
LONG TERM/AVIATION...HEINLEIN
Hazardous weather outlook, Feb 20, 4:41 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
441 AM CST WED FEB 20 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
441 AM CST WED FEB 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A STRONG WINTER STORM WILL IMPACT THE OUTLOOK AREA TODAY AND
TONIGHT...AND A WINTER STORM WARNING IS IN EFFECT. PLEASE REFER TO
THE LATEST WINTER STORM MESSAGE FOR ADDITIONAL INFORMATION...AND
PLEASE STAY UP TO DATE WITH THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WINTER STORM WARNING IS IN EFFECT FOR THE OUTLOOK AREA ON
THURSDAY. PLEASE REFER TO THE LATEST WINTER STORM MESSAGE FOR
ADDITIONAL INFORMATION.

SATURDAY NIGHT...THERE IS A SLIGHT CHANCE OF FREEZING DRIZZLE.

SUNDAY AND MONDAY...ANOTHER WINTER STORM IS ON THE WAY FOR THE GREAT
PLAINS.  THERE IS A GOOD CHANCE OF ACCUMULATING SNOW FOR MUCH OF THE
OUTLOOK AREA. WINDY CONDITIONS ARE EXPECTED SUNDAY NIGHT INTO
MONDAY...ESPECIALLY ALONG AND WEST OF HIGHWAY 281. THE COMBINATION
OF SNOW AND WIND COULD CREATE BLOWING AND DRIFTING SNOW...AND MAKE
SIGNIFICANT REDUCTIONS TO VISIBILITY SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ADO/HEINLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Rooks

When
February 20, 8:00 AM CST to February 21, 6:00 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A storm total of 12 inches of snow fell four miles west-northwest of Plainville, 13.8 inches of snow fell at Webster Dam and 18 inches of snow fell 10 miles west northwest of Stockton.

Heavy Snow, Osborne

When
February 20, 8:30 AM CST to February 21, 6:00 PM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A storm total of 12 inches of snow fell at Alton, 18 inches of snow fell at Covert and 18 inches of snow fell at Natoma.

Heavy Snow, Mitchell

When
February 20, 9:00 AM CST to February 21, 7:00 PM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A storm total of 9 inches of snow fell at Beloit, 10.5 inches of snow fell at Cawker City, 9 inches of snow fell at Glen Elder and 8 inches of snow fell at Hunter.

Heavy Snow, Phillips

When
February 20, 9:15 AM CST to February 21, 8:00 PM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A storm total of 18 inches of snow fell at Kirwin Dam, 13 inches of snow fell at Logan, 18 inches of snow fell at Long Island and 18 inches of snow fell at Phillipsburg.

Heavy Snow, Smith

When
February 20, 10:00 AM CST to February 21, 8:00 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A storm total of 13 inches of snow fell at Lebanon and 15.6 inches of snow fell at Smith Center.

Heavy Snow, Jewell

When
February 20, 10:00 AM CST to February 21, 8:00 PM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A storm total of 10.1 inches of snow fell at Burr Oak, 8 inches of snow fell at Ionia, 8.8 inches of snow fell at Jewell, 11 inches of snow fell at Lovewell Dam and 15 inches of snow fell at Mankato.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434755, 434756, 434757, 434751, 434752, 434753.